Rapid deterioration of renal insufficiency after magnetic resonance imaging with gadolinium-based contrast agent

Kiichiro Fujisaki, A. Ono-Fujisaki, N. Kura-Nakamura, Noritaka Komune, N. Hirakawa, Kazuhiko Tsuruya, S. Komune, M. Iida

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Gadolinium (Gd)-based contrast media were introduced as alternatives to iodinated media for magnetic resonance imaging (MRI). Although originally thought to be non-nephrotoxic, Gd-based contrast media have recently been reported to be associated with acute kidney injury. The underlying mechanism of Gd-induced renal injury is not completely understood. We report an 80-year-old patient with buccal mucosa cancer for whom MRI with Gd-based contrast agent was conducted 3 times within 3 weeks. The patient developed rapid deterioration of pre-existing renal insufficiency, and developed uremic symptoms and pulmonary edema. The patient was hemodialyzed 3 times. This resulted in improvement of renal function and clinical symptoms. This case emphasizes the potential nephrotoxicity of Gd-based contrast media and suggests that renal insufficiency, diabetes mellitus, old age and high dose of Gd-based contrast medium are risk factors for acute kidney injury.

Original languageEnglish
Pages (from-to)251-254
Number of pages4
JournalClinical Nephrology
Volume75
Issue number3
DOIs
Publication statusPublished - Mar 1 2011

Fingerprint

Gadolinium
Contrast Media
Renal Insufficiency
Magnetic Resonance Imaging
Acute Kidney Injury
Kidney
Mouth Mucosa
Pulmonary Edema
Diabetes Mellitus
Wounds and Injuries
Neoplasms

All Science Journal Classification (ASJC) codes

  • Nephrology

Cite this

Fujisaki, K., Ono-Fujisaki, A., Kura-Nakamura, N., Komune, N., Hirakawa, N., Tsuruya, K., ... Iida, M. (2011). Rapid deterioration of renal insufficiency after magnetic resonance imaging with gadolinium-based contrast agent. Clinical Nephrology, 75(3), 251-254. https://doi.org/10.5414/CNP75251

Rapid deterioration of renal insufficiency after magnetic resonance imaging with gadolinium-based contrast agent. / Fujisaki, Kiichiro; Ono-Fujisaki, A.; Kura-Nakamura, N.; Komune, Noritaka; Hirakawa, N.; Tsuruya, Kazuhiko; Komune, S.; Iida, M.

In: Clinical Nephrology, Vol. 75, No. 3, 01.03.2011, p. 251-254.

Research output: Contribution to journalArticle

Fujisaki, K, Ono-Fujisaki, A, Kura-Nakamura, N, Komune, N, Hirakawa, N, Tsuruya, K, Komune, S & Iida, M 2011, 'Rapid deterioration of renal insufficiency after magnetic resonance imaging with gadolinium-based contrast agent', Clinical Nephrology, vol. 75, no. 3, pp. 251-254. https://doi.org/10.5414/CNP75251
Fujisaki, Kiichiro ; Ono-Fujisaki, A. ; Kura-Nakamura, N. ; Komune, Noritaka ; Hirakawa, N. ; Tsuruya, Kazuhiko ; Komune, S. ; Iida, M. / Rapid deterioration of renal insufficiency after magnetic resonance imaging with gadolinium-based contrast agent. In: Clinical Nephrology. 2011 ; Vol. 75, No. 3. pp. 251-254.
@article{a013a9fed0ea4ada8f58f7c3ede7dee7,
title = "Rapid deterioration of renal insufficiency after magnetic resonance imaging with gadolinium-based contrast agent",
abstract = "Gadolinium (Gd)-based contrast media were introduced as alternatives to iodinated media for magnetic resonance imaging (MRI). Although originally thought to be non-nephrotoxic, Gd-based contrast media have recently been reported to be associated with acute kidney injury. The underlying mechanism of Gd-induced renal injury is not completely understood. We report an 80-year-old patient with buccal mucosa cancer for whom MRI with Gd-based contrast agent was conducted 3 times within 3 weeks. The patient developed rapid deterioration of pre-existing renal insufficiency, and developed uremic symptoms and pulmonary edema. The patient was hemodialyzed 3 times. This resulted in improvement of renal function and clinical symptoms. This case emphasizes the potential nephrotoxicity of Gd-based contrast media and suggests that renal insufficiency, diabetes mellitus, old age and high dose of Gd-based contrast medium are risk factors for acute kidney injury.",
author = "Kiichiro Fujisaki and A. Ono-Fujisaki and N. Kura-Nakamura and Noritaka Komune and N. Hirakawa and Kazuhiko Tsuruya and S. Komune and M. Iida",
year = "2011",
month = "3",
day = "1",
doi = "10.5414/CNP75251",
language = "English",
volume = "75",
pages = "251--254",
journal = "Clinical Nephrology",
issn = "0301-0430",
publisher = "Dustri-Verlag Dr. Karl Feistle",
number = "3",

}

TY - JOUR

T1 - Rapid deterioration of renal insufficiency after magnetic resonance imaging with gadolinium-based contrast agent

AU - Fujisaki, Kiichiro

AU - Ono-Fujisaki, A.

AU - Kura-Nakamura, N.

AU - Komune, Noritaka

AU - Hirakawa, N.

AU - Tsuruya, Kazuhiko

AU - Komune, S.

AU - Iida, M.

PY - 2011/3/1

Y1 - 2011/3/1

N2 - Gadolinium (Gd)-based contrast media were introduced as alternatives to iodinated media for magnetic resonance imaging (MRI). Although originally thought to be non-nephrotoxic, Gd-based contrast media have recently been reported to be associated with acute kidney injury. The underlying mechanism of Gd-induced renal injury is not completely understood. We report an 80-year-old patient with buccal mucosa cancer for whom MRI with Gd-based contrast agent was conducted 3 times within 3 weeks. The patient developed rapid deterioration of pre-existing renal insufficiency, and developed uremic symptoms and pulmonary edema. The patient was hemodialyzed 3 times. This resulted in improvement of renal function and clinical symptoms. This case emphasizes the potential nephrotoxicity of Gd-based contrast media and suggests that renal insufficiency, diabetes mellitus, old age and high dose of Gd-based contrast medium are risk factors for acute kidney injury.

AB - Gadolinium (Gd)-based contrast media were introduced as alternatives to iodinated media for magnetic resonance imaging (MRI). Although originally thought to be non-nephrotoxic, Gd-based contrast media have recently been reported to be associated with acute kidney injury. The underlying mechanism of Gd-induced renal injury is not completely understood. We report an 80-year-old patient with buccal mucosa cancer for whom MRI with Gd-based contrast agent was conducted 3 times within 3 weeks. The patient developed rapid deterioration of pre-existing renal insufficiency, and developed uremic symptoms and pulmonary edema. The patient was hemodialyzed 3 times. This resulted in improvement of renal function and clinical symptoms. This case emphasizes the potential nephrotoxicity of Gd-based contrast media and suggests that renal insufficiency, diabetes mellitus, old age and high dose of Gd-based contrast medium are risk factors for acute kidney injury.

UR - http://www.scopus.com/inward/record.url?scp=79951938498&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79951938498&partnerID=8YFLogxK

U2 - 10.5414/CNP75251

DO - 10.5414/CNP75251

M3 - Article

VL - 75

SP - 251

EP - 254

JO - Clinical Nephrology

JF - Clinical Nephrology

SN - 0301-0430

IS - 3

ER -